Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Wichita, KS

March 20, 20085 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 20, 2008, 3:46 AM CDT for 5 counties in Kansas. It took effect at Mar 20, 2008, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 3:46 AM CDT (08:46 UTC)
In effect from
Mar 20, 2008, 1:00 PM CDT
Expired
Mar 20, 2008, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Kingman County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 200846
RFWICT

FIRE WEATHER WATCH
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT THU MAR 20 2008

...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON...

.GUSTY SOUTH WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO
CREATE EXTREME WILDFIRE DANGER THIS AFTERNOON ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS.

KSZ032-201000-
/O.CAN.KICT.FW.A.0001.080320T1800Z-080321T0000Z/
RUSSELL-
346 AM CDT THU MAR 20 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE
WEATHER WATCH. 

ALTHOUGH FIRE DANGER LEVELS WILL CLIMB INTO THE VERY HIGH CATEGORY
THIS AFTERNOON...THEY ARE NOT EXPECTED TO BECOME EXTREME.

$$

KSZ047-201700-
/O.UPG.KICT.FW.A.0001.080320T1800Z-080321T0000Z/
/O.NEW.KICT.FW.W.0003.080320T1800Z-080321T0000Z/
BARTON-
346 AM CDT THU MAR 20 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES...
AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS
ACROSS PORTIONS OF CENTRAL KANSAS THIS AFTERNOON. OUTDOOR BURNING
SHOULD BE AVOIDED TODAY DUE TO THE EXTREME FIRE DANGER RISK.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ050-067-082-201700-
/O.NEW.KICT.FW.W.0003.080320T1800Z-080321T0000Z/
RICE-RENO-KINGMAN-
346 AM CDT THU MAR 20 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES...
AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.
OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE EXTREME FIRE
DANGER RISK.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KED
2 follow-up statements
000 
WWUS83 KICT 201851
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT THU MAR 20 2008

...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON...

.GUSTY SOUTH WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO
CREATE EXTREME WILDFIRE DANGER THIS AFTERNOON ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS.

KSZ032-210000-
/O.EXA.KICT.FW.W.0003.000000T0000Z-080321T0000Z/
RUSSELL-
151 PM CDT THU MAR 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES...
AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS THIS
AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE
EXTREME FIRE DANGER RISK.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ047-050-067-082-210000-
/O.CON.KICT.FW.W.0003.000000T0000Z-080321T0000Z/
BARTON-RICE-RENO-KINGMAN-
151 PM CDT THU MAR 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THE COMBINATION OF GUSTY SOUTH WINDS...LOW RELATIVE HUMIDITIES...
AND WARM TEMPERATURES WILL RESULT IN EXTREME FIRE DANGER LEVELS
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED TODAY DUE TO THE
EXTREME FIRE DANGER RISK.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KED/HOWERTON
000 
WWUS83 KICT 202357
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT THU MAR 20 2008

...THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT...

KSZ032-047-050-067-082-210100-
/O.EXP.KICT.FW.W.0003.000000T0000Z-080321T0000Z/
RUSSELL-BARTON-RICE-RENO-KINGMAN-
657 PM CDT THU MAR 20 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL GRADUALLY DIMINISH TO BETWEEN 15 AND 25 MPH
THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. THEREFORE...
THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT.

$$

ES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:20 AM CDT, 26 minutes earlier.

Area forecast discussion, Mar 20, 3:20 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT THU MAR 20 2008

.DISCUSSION...
FORECAST CONCERN...WINDY DRY WARMTH AND AFFECT ON FIRE WEATHER TODAY.

DEEPENING LEE-SIDE TROF ACROSS THE HIGH PLAINS WILL INDUCE A
STRENGTHENING GRADIENT FLOW ACROSS THE AREA TODAY...WITH THE
DEVELOPMENTAL WARM FRONT MOVING NORTHWARD ACROSS THE FORECAST AREA.
DEEPER MIXING AND A SLIGHT SOUTHWEST COMPONENT TO THE LOW LEVEL
WIND WILL LIKELY RESULT IN WARMER/DRIER SURFACE AIRMASS ACROSS THE
SOUTHWEST PORTIONS OF THE FORECAST AREA THIS AFTERNOON. THIS WILL
CREATE A RED FLAG CONDITION FOR FIRE WEATHER CONCERNS...AND AFTER
COLLABORATION WITH WFO DDC/GID/OUN...HAVE DECIDED TO GO WITH FOUR
COUNTIES...BARTON/RICE/RENO AND KINGMAN...WHERE CONFIDENCE IS
RELATIVE HIGHER THIS AFTERNOON. OTHERWISE...SPRINGS ARRIVAL WILL
FEEL AS SUCH...WITH THE GOING FORECAST MAX TEMPS ON TRACK. WINDS
MAY FLIRT WITH ADVISORY CRITERIA...HOWEVER INTER-OFFICE CONSENSUS
WAS NOT HIGH ENOUGH TO GO WITH HEADLINE NOW.

SHORTWAVE UPPER TROF WILL TRAVERSE ACROSS THE AREA LATE TONIGHT AND
FRIDAY. HOWEVER MODEST LIFT AND SCANT MOISTURE WILL PRECLUDE ANY
MENTION OF PRECIP. A SLIGHTLY MORE ENERGETIC WAVE WILL APPROACH FROM
THE NORTHWEST ON SATURDAY. ALTHOUGH LOW LEVEL MOISTURE IS STILL
RATHER SCANT...A BIT MORE LIFT AND SATURATION IN THE MID LEVELS MAY
SUPPORT SOME LIGHT RAIN ACROSS THE AREA. SO WILL KEEP SLIGHT TO
MODEST CHANCE POPS IN THE FORECAST. SOME OF THIS COULD BECOME A
MIX OR CHANGE TO LIGHT SNOW OR FLURRIES ON SATURDAY NIGHT...THOUGH
STILL RELATIVELY MINOR PRECIP EVENT.

FORECAST CONSENSUS SUPPORTED LOWERING MAXS FOR SUNDAY...WHICH IS
BASED ON GFS/ECMWF SHOWING STRONGER COOLING BEHIND SECONDARY FRONT
TO END THE WEEKEND. NO CHANGES TO FORECAST BEYOND SUNDAY.

DARMOFAL

&&

.AVIATION...
06Z TAF ISSUANCE KRSL/KSLN/KHUT/KICT/KCNU
TWO CHANGES HAVE BEEN MADE SINCE 00Z ISSUANCE:
1) TO INTRODUCE LOW-LEVEL WIND SHEAR OVER KICT & KHUT WHERE LOCAL
PROFILERS ARE DETECTING 21050KTS AT 925-MB.
2) TO ASSIGN PREVAILING E/NE WIND (08007KT) AT KRSL THRU 14Z WITH A
SHIFT TO SE (14013KT) THEN TO S (19017G25KT) 18Z.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  45  63  38 /   0   0   0  10
HUTCHINSON      72  43  62  36 /   0   0   0  10
NEWTON          70  44  61  36 /   0   0   0  10
ELDORADO        70  45  63  36 /   0   0  10  10
WINFIELD-KWLD   71  47  65  38 /   0   0   0  10
RUSSELL         74  40  61  34 /   0  10   0  10
GREAT BEND      75  41  61  35 /   0   0   0  10
SALINA          73  43  62  35 /   0  10   0  10
MCPHERSON       73  43  61  35 /   0   0   0  10
COFFEYVILLE     70  48  66  39 /   0   0   0  10
CHANUTE         69  47  64  38 /   0   0  10  10
IOLA            69  47  63  37 /   0   0  10  10
PARSONS-KPPF    69  48  64  39 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ047-050-067-082.

&&
Hazardous weather outlook, Mar 19, 3:44 PM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT WED MAR 19 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO CLIMB INTO THE VERY
HIGH CATEGORY ON THURSDAY AFTERNOON FOR THE ENTIRE AREA. A FEW
LOCATIONS IN CENTRAL KANSAS COULD EVEN REACH EXTREME FIRE DANGER
LEVELS...PLEASE REFER TO LATEST FIRE WEATHER WATCH FOR ADDITIONAL
DETAILS. OUTDOOR BURNING IS NOT RECOMMENDED ON THURSDAY ACROSS THE
ENTIRE REGION.

VERY HIGH WILDFIRE DANGER LEVELS WILL BE POSSIBLE AGAIN ON FRIDAY
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH HIGH
WILDFIRE DANGER LEVELS EXPECTED FOR SOUTHEAST KANSAS.

THERE IS A SLIGHT CHANCE OF SNOW MIXED WITH RAIN ACROSS CENTRAL
KANSAS ON SATURDAY NIGHT...NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:01 PM CDTWind AdvisoryICTButler, Cowley, Harper, Harvey, Kingman, Reno and 2 more5 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.